Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Self-similar measures
and intersections of Cantor sets

Authors: Yuval Peres and Boris Solomyak
Journal: Trans. Amer. Math. Soc. 350 (1998), 4065-4087
MSC (1991): Primary 26A46; Secondary 26A30, 28A78, 28A80
MathSciNet review: 1491873
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is natural to expect that the arithmetic sum of two Cantor sets should have positive Lebesgue measure if the sum of their dimensions exceeds 1, but there are many known counterexamples, e.g. when both sets are the middle-$\alpha$ Cantor set and $\alpha \in ({1 \over 3}, \frac 12)$. We show that for any compact set $K$ and for a.e. $\alpha \in (0,1)$, the arithmetic sum of $K$ and the middle-$\alpha$ Cantor set does indeed have positive Lebesgue measure when the sum of their Hausdorff dimensions exceeds 1. In this case we also determine the essential supremum, as the translation parameter $t$ varies, of the dimension of the intersection of $K+t$ with the middle-$\alpha$ Cantor set.

We also establish a new property of the infinite Bernoulli convolutions $\nu _\lambda^p$ (the distributions of random series $ \sum _{n=0}^\infty \pm \lambda^n , $ where the signs are chosen independently with probabilities $(p,1-p)$). Let $1 \leq q_1<q_2 \leq 2$. For $p \neq \frac 12$ near $\frac 12$ and for a.e. $\lambda$ in some nonempty interval, $\nu _\lambda^p$ is absolutely continuous and its density is in $L^{q_1}$ but not in $L^{q_2}$. We also answer a question of Kahane concerning the Fourier transform of $\nu _\lambda ^{\scriptscriptstyle 1/2}$.

References [Enhancements On Off] (What's this?)

  • 1. K. Baron, A. Simon and P. Volkmann (1994). Solutions d'une équation fonctionelle dans l'espace des distributions tempérées, C. R. Acad. Sci. Paris 319, Série I, 1249-1252. MR 96b:39023
  • 2. P. Billingsley (1960). Hausdorff dimension in probability theory, Illinois J. of Math. 4, 187-209. MR 24:A1750
  • 3. J.M. Borwein and R. Girgensohn (1994). Functional equations and distribution functions, Results in Math. 26, 229-237. MR 96b:39019
  • 4. G. Derfel and R. Schilling (1996). Spatially chaotic configurations and functional equations with rescaling, J. Phys. A: Math. Gen. 29, 4537-4547. MR 97i:39012
  • 5. P. Erdös (1939). On a family of symmetric Bernoulli convolutions, Amer. J. Math. 61 (1939), 974-975. MR 1:52a
  • 6. P. Erdös (1940). On the smoothness properties of Bernoulli convolutions, Amer. J. Math. 62, 180-186. MR 1:139e
  • 7. K.J. Falconer (1990). Fractal Geometry: Mathematical foundations and applications. Wiley, New York. MR 92j:28008
  • 8. H. Furstenberg (1970). Intersections of Cantor sets and transversality of semigroups, Problems in Analysis, a Symposium in honour of S. Bochner, R. C. Gunning (Ed.), Princeton Univ. Press, 41-59. MR 50:7040
  • 9. G. Hardy and J. Littlewood (1928). Some properties of fractional integrals, Math. Z. 27, 565-606.
  • 10. J. Hawkes (1975). Some algebraic properties of small sets, Q. J. Math. Oxf. 26, 195-201. MR 51:10591
  • 11. J.E. Hutchinson (1981). Fractals and self-similarity, Indiana Univ. Math. J. 30, 713-747. MR 82b:49026
  • 12. J.P. Kahane (1971). Sur la distribution de certaines series aleatoires, Colloque Th. Nombres [1969, Bordeaux], Bull. Soc. Math. France, Mémoire 25, 119-122. MR 50:12946
  • 13. R. Kaufman (1968). On Hausdorff dimension of projections, Mathematika 15, 153-155. MR 40:2030
  • 14. M. Keane and M. Smorodinsky (1990). On the morphology of sums of Cantor sets, unpublished manuscript.
  • 15. M. Keane, M. Smorodinsky and B. Solomyak (1996), Morphology of $\gamma$-expansions with deleted digits, Trans. Amer. Math. Soc. 347, 955-966. MR 95h:11079
  • 16. R. Kenyon and Y. Peres (1991). Intersecting random translates of invariant Cantor sets, Inventiones math. 104, 601-629. MR 92g:28018
  • 17. J. M. Marstrand (1954). Some fundamental geometrical properties of plane sets of fractional dimensions, Proc. Lond. Math. Soc. 4, 257-302. MR 16:121g
  • 18. P. Mattila (1990). Orthogonal projections, Riesz capacities and Minkowski content Indiana University Math. J. 39, 185-198. MR 91d:28018
  • 19. P. Mattila (1995). Geometry of sets and measures in Euclidean spaces, C.U.P., Cambridge. MR 96h:28006
  • 20. P. Mendes and F. Oliveira (1994). On the topological structure of the arithmetic sum of two Cantor sets, Nonlinearity 7, 329-343. MR 95j:58123
  • 21. S. Newhouse (1979). The abundance of wild hyperbolic sets and non-smooth stable sets for diffeomorphisms, Publ. Math. I.H.E.S. 50, 101-151. MR 82e:58067
  • 22. J. Palis and F. Takens (1993). Hyperbolicity and sensitive chaotic dynamics at homoclinic bifurcations, C.U.P., Cambridge. MR 94h:58129
  • 23. Y. Peres and B. Solomyak (1996). Absolute continuity of Bernoulli convolutions, a simple proof, Math. Research Letters 3:2, 231-239. MR 97i:28006
  • 24. M. Pollicott and K. Simon (1995). The Hausdorff dimension of $\lambda $-expansions with deleted digits, Trans. Amer. Math. Soc. 347, no. 3, 967-983. MR 95h:11080
  • 25. B. Solomyak (1995). On the random series $\sum \pm \lambda ^i$ (an Erdös problem), Annals of Math. 142, 611-625. MR 97d:11125
  • 26. B. Solomyak (1998). Measure and dimension for some fractal families, Math. Proc. Cambridge Phil. Soc., to appear.
  • 27. B. Solomyak (1997). On the measure of arithmetic sums of Cantor sets, Indagationes Math., N.S. 8, 133-141.
  • 28. R.S. Strichartz (1993). Self-similar measures and their Fourier transforms. III, Indiana Univ. Math. J. 42, 367-411. MR 94j:42025

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 26A46, 26A30, 28A78, 28A80

Retrieve articles in all journals with MSC (1991): 26A46, 26A30, 28A78, 28A80

Additional Information

Yuval Peres
Affiliation: Department of Mathematics, Hebrew University, Jerusalem, Israel
Address at time of publication: Department of Statistics, University of California, Berkeley, California 94720-3860

Boris Solomyak
Affiliation: Department of Mathematics, University of Washington, Seattle, Washington 98195

Keywords: Cantor sets, Hausdorff dimension, self-similar measures
Received by editor(s): September 9, 1996
Additional Notes: The authors were supported in part by NSF grants DMS-9404391 and DMS-9500744.
Article copyright: © Copyright 1998 American Mathematical Society